Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS Memphis, TN

March 28, 20205 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 9:36 PM CDT for 5 counties in Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 9:36 PM CDT (02:36 UTC)
Expired
Mar 28, 2020, 10:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 163 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS54 KMEG 290236
SVRMEG
TNC023-039-071-077-109-290315-
/O.NEW.KMEG.SV.W.0091.200329T0236Z-200329T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
936 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henderson County in western Tennessee...
  Northeastern McNairy County in western Tennessee...
  Northern Hardin County in western Tennessee...
  East central Chester County in western Tennessee...
  Southern Decatur County in western Tennessee...

* Until 1015 PM CDT.

* At 935 PM CDT, a severe thunderstorm was located near Selmer,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Savannah, Henderson, Selmer, Adamsville, Decaturville, Sardis,
  Reagan, Morris Chapel, Jacks Creek, Olive Hill, Montgomery, Crump,
  Scotts Hill, Bethel Springs, Saltillo, Finger, Stantonville,
  Milledgeville, Enville and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8799 3539 8803 3537 8803 3535 8800
      3533 8802 3530 8802 3529 8798 3518 8799
      3515 8860 3546 8864 3562 8804 3552 8797
      3549 8798 3547 8803 3546 8804 3542 8802
      3541 8797
TIME...MOT...LOC 0235Z 244DEG 51KT 3526 8856 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
1 follow-up statement
208 
WWUS54 KMEG 290251
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
951 PM CDT Sat Mar 28 2020

TNC023-039-071-077-109-290315-
/O.CON.KMEG.SV.W.0091.000000T0000Z-200329T0315Z/
Henderson TN-McNairy TN-Hardin TN-Chester TN-Decatur TN-
951 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN HENDERSON...NORTHEASTERN MCNAIRY...NORTHERN
HARDIN...EAST CENTRAL CHESTER AND SOUTHERN DECATUR COUNTIES...

At 951 PM CDT, a severe thunderstorm was located near Morris Chapel,
or 9 miles northwest of Savannah, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Savannah, Adamsville, Decaturville, Sardis, Reagan, Olive Hill,
Morris Chapel, Montgomery, Crump, Scotts Hill, Saltillo,
Stantonville, Milledgeville, Enville, Right, Phillips, Haney, Old
Lawton, Hinkle and Roby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8799 3539 8803 3537 8803 3535 8800
      3533 8802 3530 8802 3529 8798 3518 8799
      3516 8849 3551 8846 3562 8804 3552 8797
      3549 8798 3547 8803 3546 8804 3542 8802
      3541 8797
TIME...MOT...LOC 0251Z 246DEG 51KT 3535 8831 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 8:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER LINES DOWN IN OAKLAND.

&&
Special weather statement, Mar 28, 8:57 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Sat Mar 28 2020

TNZ004-022-290230-
Benton TN-Henry TN-
857 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northern Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...

At 857 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving
northeast at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northern Benton and southeastern Henry Counties should
monitor this storm closely.

LAT...LON 3602 8804 3613 8821 3614 8821 3640 8803
      3639 8801 3637 8800 3635 8798 3627 8794
      3622 8795 3618 8793 3617 8792 3615 8792
TIME...MOT...LOC 0157Z 214DEG 33KT 3614 8808
Local storm report, Mar 28, 8:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER POLES AND LINES DOWN IN OAKLAND.

&&

CORRECTED REMARKS
Local storm report, Mar 28, 9:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     FAIRVIEW                35.77N  88.85W
03/28/2020                   MADISON            TN   AMATEUR RADIO

            POWER LINES DOWN WITH ESTIMATED 50 MPH WINDS.

&&
Special weather statement, Mar 28, 9:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
928 PM CDT Sat Mar 28 2020

TNZ053-054-090>092-290300-
Hardeman TN-Henderson TN-Chester TN-McNairy TN-Hardin TN-
928 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

East central Hardeman County in western Tennessee...
South central Henderson County in western Tennessee...
Chester County in western Tennessee...
McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...

At 928 PM CDT...a strong thunderstorm producing wind gusts of 50 to
55 mph was located near Masseyville, or 7 miles northwest of Selmer,
moving northeast at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in east central Hardeman...south central Henderson...
Chester...McNairy and northwestern Hardin Counties should monitor
this storm closely.

LAT...LON 3512 8822 3503 8881 3543 8882 3545 8877
      3552 8835 3545 8825 3542 8825 3540 8821
      3538 8820 3539 8817
TIME...MOT...LOC 0228Z 241DEG 49KT 3523 8870

MJ
Local storm report, Mar 28, 9:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     6 WSW HENDERSON         35.41N  88.75W
03/28/2020                   CHESTER            TN   SOCIAL MEDIA

            LARGE TREE FELL ON HOUSE ON PLEASANT SPRINGS ROAD NEAR
            CHICKASAW STATE PARK.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGShelby43 min
Mar 28, 7:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
Mar 28, 7:21 PM CDTTornado WarningMEGDyer, Lake, Obion24 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby49 min
Mar 28, 7:40 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Shelby and 1 more35 min
Mar 28, 8:06 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton24 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby49 min
Mar 28, 8:35 PM CDTSpecial Weather StatementMEGCrockett, Gibson, Haywood40 min
Mar 28, 8:48 PM CDTTornado WarningMEGHardeman, Haywood, Madison27 min
Mar 28, 8:51 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison39 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy52 min
Mar 28, 8:57 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 28, 9:07 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Henderson, Madison38 min
Mar 28, 9:28 PM CDTSpecial Weather StatementMEGChester, McNairy32 min
Mar 28, 9:37 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson, Henry53 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGDecatur, Hardin45 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGHardin16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.